Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Tallahassee, FL

January 22, 2017Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 22, 2017, 12:24 AM CST for Jackson County, Washington County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2017, 12:24 AM CST (06:24 UTC)
Expired
Jan 22, 2017, 12:48 AM CST
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:51 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS52 KTAE 220624
SVRTAE
FLC063-133-220700-
/O.NEW.KTAE.SV.W.0030.170122T0624Z-170122T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1224 AM CST SUN JAN 22 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Jackson County in the Panhandle of Florida...
  Northeastern Washington County in the Panhandle of Florida...

* Until 100 AM CST

* At 1223 AM CST, a severe thunderstorm was located over Chipley,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chipley, Marianna, Malone, Cottondale, Greenwood, Campbellton,
  Bascom, Chipley Municipal Airport, Sunny Hills, Richter Crossroads,
  Cottondale Airport, Bahoma, Ellaville, Sills, Jacobs, Marianna
  Municipal A/P, Two Egg, Jacob City and Chipola Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3074 8562 3078 8562 3100 8537 3100 8525
      3098 8518 3086 8504 3066 8557 3074 8565
TIME...MOT...LOC 0623Z 232DEG 47KT 3074 8554 

HAIL...1.00IN
WIND...60MPH
 
$$

30-PULLIN
1 follow-up statement
528 
WWUS52 KTAE 220648
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1248 AM CST SUN JAN 22 2017

FLC063-133-220658-
/O.CAN.KTAE.SV.W.0030.000000T0000Z-170122T0700Z/
Jackson FL-Washington FL-
1248 AM CST SUN JAN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for southeastern
Alabama...and the Panhandle of Florida.

LAT...LON 3074 8562 3078 8562 3100 8537 3100 8525
      3098 8518 3086 8504 3066 8557 3074 8565
TIME...MOT...LOC 0647Z 232DEG 47KT 3094 8524 

$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:21 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 21, 9:21 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1021 PM EST Sat Jan 21 2017

...Scattered severe storms possible overnight in southeast Alabama
and the Florida Panhandle...

.NEAR TERM [Through Tonight]...

Our area is under the eastern end of a southern stream mid- and
upper-level trough with a strong jet streak that stretches across
the CONUS's southern border. This low will deepen overnight as it
digs southeastward into the ArkLaTex. The surface and low level
reflection of this dynamic system lies over the TX-OK border,
but 850 mb winds are surging across TX and eastward along the Gulf
coast. Well ahead of the centers of low pressure, under the
influence of this enhanced wind field is a mesoscale convective
system that is rich with warm, moist, and unStable Gulf air. The
00Z LIX sounding showed MUCAPE over 2000 J/kg, with mid level lapse
rates over 7 C/km and 95 kts 0-6 km shear. Given these extreme
values, SPC has highlighted the area to be effected by this MCS under
a tornado watch with the distinction of a particularly dangerous
situation. This means that significant tornadoes (EF2+) are
possible tonight as well as higher end damaging winds (up to 75
MPH) and large hail (up to 2.5" in diameter). Local radar imagery
shows the bulk of the convection currently stretching across
southern AL, but is expected to fill in across the area outlined
in SPC's tornado watch. Please stay weather aware tonight and make
sure you have multiple methods to receive warning information.

&&

.PREV DISCUSSION [638 PM EST]...

.SHORT TERM [Sunday Through Monday Night]...

By morning Sunday a secondary wave of severe storms is expected to
have moved through the Florida panhandle, southeast Alabama, and
southwest Georgia. By mid-morning and early afternoon, a cold front
will be moving through the Tri-State region and aligning once again
with a quite favorable environment. There's some disagreement as to
just how steep the lapse rates will be, but a fair consensus on the
strength of the wind fields and magnitude of instability. Damaging
winds and tornadoes will be possible in the strongest storms, with
hail being a lesser threat but still possible. The most favorable
region for development along the cold front will be along and east
of a line from Albany through Tallahassee, or east of where strong
storms existed overnight. The threat for severe storms should come
to an end in the late afternoon. A scattering of showers will remain
possible through Sunday night and Monday as the main upper level
system passes through the region, but thunderstorms are not
expected over this period.

.LONG TERM [Tuesday Through Saturday]...

Tuesday and Wednesday we will be between weather systems as ridge
builds into the area. With southerly wind returning during this time
a warmup is expected for Wednesday afternoon (highs around mid to
upper 70s). The warmup will be short lived as another cold front is
forecast to move through the WFO on Thursday. Much cooler air will
accompany this front with high temperatures tumbling down into the
50s Friday and Saturday and low temperatures possibly reaching the
freezing level.

.AVIATION [Through 00Z Monday]...

The remnants of this afternoon's squall line lies just southeast of
TLH and VLD. Low cigs remain in place though, and aside from a few
brief breaks to VFR conditions, cigs are expected to remain mostly
MVFR until storms start back up again and cigs and vsbys lower to
IFR or possibly LIFR levels. Our next round of storms are expected
to move S to N late tonight/early tomorrow morning, followed by
another round moving W to E Sunday morning through afternoon.
Strong, gusty winds from the south are expected behind the final
line.

.MARINE...

Southwesterly Advisory level winds will shift westerly or even
northwesterly beginning late Sunday behind a cold front. Behind the
front late Sunday and into Monday sustained winds will near Gale
conditions, with occasional Gale force gusts expected. Seas will
build to around 14 feet well offshore, but even as high as 10 feet
within 20 miles of the Panhandle coast. Advisory level seas are not
expected to completely subside until Tuesday morning.

.FIRE WEATHER...

Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.

.HYDROLOGY...

Local rivers are starting to rise as rain continues to fall. Rain
totals in Southeast Alabama, Southwest Georgia and Panhandle Florida
are generally 1 to 3 inches with isolated areas of 4 inches as of
Saturday afternoon. Another 2 to 3 inches of rain is likely through
tomorrow. The rivers will be monitored closely as some may reach
flood stage in a couple days. Flood warnings may be issued
tonight or tomorrow when certainty is higher.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  73  54  62  42 /  80  90  10  10   0
Panama City   67  71  57  62  47 /  80  90  10  10   0
Dothan        63  71  52  58  41 /  90  70  30  10   0
Albany        63  72  52  58  41 /  90  80  20  20   0
Valdosta      64  74  53  61  42 /  80  90  10  10   0
Cross City    66  74  58  63  43 /  40  90  50  10   0
Apalachicola  68  72  59  63  48 /  60  90  30  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late Monday night for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory from 1 AM EST /midnight CST/ Sunday to 1 AM
     EST /midnight CST/ Tuesday for Coastal Bay-Coastal Gulf-
     South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 7 AM EST Tuesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Moore
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Moore
MARINE...Harrigan
FIRE WEATHER...Moore
HYDROLOGY...McDermott

In the hours before

Local storm report, Jan 21, 11:24 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1224 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 AM     FLASH FLOOD      OZARK                   31.45N 85.65W
01/22/2017                   DALE               AL   911 CALL CENTER

            FLOODING OF RESIDENTIAL HOMES REPORTED IN OZARK

&&

RH
Local storm report, Jan 21, 11:39 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             WATERLOO                31.59N 83.47W
01/21/2017  E1.75 INCH       IRWIN              GA   PUBLIC

            GOLF BALL SIZED HAIL REPORTED IN WATERLOO

&&

RH
Local storm report, Jan 21, 11:57 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1257 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     FLASH FLOOD      ALBANY                  31.58N 84.18W
01/22/2017                   DOUGHERTY          GA   911 CALL CENTER

            7 STREETS REPORTED FLOODED IN AND AROUND ALBANY

&&

RH
Local storm report, Jan 21, 11:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1258 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             ALBANY                  31.58N 84.18W
01/22/2017  E0.25 INCH       DOUGHERTY          GA   911 CALL CENTER

            1 INCH HAIL REPORTED IN ALBANY

&&

RH
Local storm report, Jan 22, 12:01 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
101 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             ALBANY                  31.58N 84.18W
01/22/2017  E1.00 INCH       DOUGHERTY          GA   911 CALL CENTER

            1 INCH HAIL REPORTED IN ALBANY

&&

RH
Local storm report, Jan 22, 12:20 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
120 AM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             2 WNW CRESTWOOD         31.48N 84.00W
01/21/2017  E1.00 INCH       WORTH              GA   PUBLIC

            QUARTER SIZE HAIL ON SOUTH COUNTY LINE ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 2:39 AM CSTWind AdvisoryTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more14 hr
Jan 22, 2:47 AM CSTGale WarningTAE33 hr
Jan 22, 4:34 AM CSTSevere Thunderstorm WarningTAEGadsden56 min
Jan 22, 5:33 AM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Leon, Liberty42 min
Jan 22, 6:09 AM CSTSevere Thunderstorm WarningTAEGadsden, Leon, Liberty36 min
Jan 22, 6:30 AM CSTSevere Thunderstorm WarningTAEJefferson30 min
Jan 22, 6:33 AM CSTAreal Flood AdvisoryTAEGadsden, Liberty117 min
Jan 22, 6:37 AM CSTSpecial Marine WarningTAE98 min
Jan 22, 6:52 AM CSTSevere Thunderstorm WarningTAEJefferson, Madison38 min
Jan 22, 6:54 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Liberty51 min
Jan 22, 7:05 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun40 min
Jan 22, 7:20 AM CSTSpecial Marine WarningTAE55 min
Jan 22, 7:35 AM CSTSevere Thunderstorm WarningTAEBay, Walton, Washington40 min
Jan 22, 7:37 AM CSTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon38 min
Jan 22, 7:40 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Gadsden, Jackson, Liberty, Washington50 min
Jan 22, 7:44 AM CSTTornado WarningTAEGadsden, Leon31 min
Jan 22, 7:59 AM CSTSevere Thunderstorm WarningTAEWalton, Washington16 min
Jan 22, 8:07 AM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Walton, Washington38 min
Jan 22, 8:08 AM CSTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Walton, Washington36 min
Jan 22, 8:09 AM CSTTornado WarningTAELeon36 min
Jan 22, 8:11 AM CSTSpecial Marine WarningTAE64 min
Jan 22, 8:11 AM CSTSevere Thunderstorm WarningTAEGadsden, Jackson49 min
Jan 22, 8:25 AM CSTRiver Flood WarningTAEHolmes, Washington7 days
Jan 22, 8:25 AM CSTRiver Flood WarningTAEWalton, Washington9 days
Jan 22, 8:33 AM CSTSevere Thunderstorm WarningTAEMadison57 min
Jan 22, 8:51 AM CSTSevere Thunderstorm WarningTAECalhoun, Gadsden, Liberty39 min
Jan 22, 8:53 AM CSTTornado WarningTAECalhoun, Gadsden, Liberty37 min
Jan 22, 8:53 AM CSTTornado WarningTAEGadsden37 min
Jan 22, 9:37 AM CSTSevere Thunderstorm WarningTAEWalton23 min
Jan 22, 9:38 AM CSTTornado WarningTAEGadsden, Leon37 min
Jan 22, 9:57 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton48 min
Jan 22, 11:16 AM CSTSpecial Marine WarningTAE119 min
Jan 22, 11:23 AM CSTSevere Thunderstorm WarningTAEHolmes, Walton52 min
Jan 22, 11:43 AM CSTTornado WarningTAEWalton32 min
Jan 22, 12:12 PM CSTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington48 min
Jan 22, 12:14 PM CSTSpecial Marine WarningTAE61 min
Jan 22, 12:34 PM CSTTornado WarningTAEBay, Gulf41 min
Jan 22, 12:39 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington34 min
Jan 22, 12:52 PM CSTTornado WarningTAEBay23 min
Jan 22, 12:54 PM CSTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty7 days
Jan 22, 12:55 PM CSTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington21 min
Jan 22, 1:04 PM CSTSpecial Marine WarningTAE86 min
Jan 22, 1:08 PM CSTTornado WarningTAEBay, Calhoun, Gulf, Liberty11 min
Jan 22, 1:35 PM CSTTornado WarningTAECalhoun, Gadsden, Liberty8 min
Jan 22, 1:35 PM CSTTornado WarningTAEFranklin, Gulf25 min
Jan 22, 1:39 PM CSTTornado WarningTAEJackson36 min
Jan 22, 1:50 PM CSTTornado WarningTAELiberty, Wakulla25 min
Jan 22, 1:53 PM CSTTornado Warning Tornado observedTAEFranklin, Liberty, Wakulla20 min
Jan 22, 2:10 PM CSTSevere Thunderstorm WarningTAELeon, Wakulla20 min
Jan 22, 2:26 PM CSTSevere Thunderstorm WarningTAEJefferson, Leon, Wakulla34 min
Jan 22, 2:43 PM CSTCoastal Flood WarningTAEDixie, Franklin, Gulf, Jefferson, Taylor, Wakulla6 hr
Jan 22, 2:53 PM CSTSevere Thunderstorm WarningTAEJefferson, Madison37 min
Jan 22, 3:57 PM CSTSevere Thunderstorm WarningTAEDixie, Lafayette, Taylor18 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.